California, 2013Flood and Damaging Wind in California, March 8, 2013
March 8, 2013 · NWS SGX · 2 events in 1 county or zone
A deep trough of low pressure from the northwest moved through southern California, bringing cooling, gusty west winds and moderate precipitation along and west of the mountains, as well as in the upper desert. Rainfall totals for the coast and valleys were significant, especially in San Diego County, where the center of the upper low passed nearly overhead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough of low pressure from the northwest moved through southern California, bringing cooling, gusty west winds and moderate precipitation along and west of the mountains, as well as in the upper desert. Rainfall totals for the coast and valleys were significant, especially in San Diego County, where the center of the upper low passed nearly overhead. The main precipitation area, early on the morning of the 8th, also contained embedded thunderstorms with local, damaging winds and pea-sized hail (accumulating in some places). Flooding was limited to minor urban ponding and runoff on sidewalks and roadways. The snow level dropped to around 2900 feet, with 1 to 4 inches of snow down to between 3500 and 4000 feet. Most locations above 5000 feet received 7 to 14 inches of snow, with local amounts up to 16 inches in the Riverside County mountains near Idyllwild.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 7, 9:30 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 7, 9:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST THU MAR 7 2013
.SYNOPSIS...
A COLD PACIFIC STORM WILL MOVE INLAND ACROSS SOUTHERN CALIFORNIA
LATE TONIGHT AND ON FRIDAY...WITH WIDESPREAD RAIN SHOWERS AND SNOW
SHOWERS DEVELOPING OVERNIGHT TONIGHT AND ON FRIDAY. PERIODS OF
BRIEF HEAVY RAIN OR SNOW WILL BE POSSIBLE ALONG WITH ISOLATED TO
SCATTERED THUNDERSTORMS...ESPECIALLY ALONG AND BEHIND THE FRONT.
GUSTY WEST WINDS WILL ALSO BE POSSIBLE IN THE MOUNTAINS A DESERTS.
A SECONDARY DISTURBANCE WILL CONTINUE THE THREAT OF SHOWERS INTO
SATURDAY. HOWEVER...DRY AND WARMER CONDITIONS WILL DEVELOP ON
SUNDAY AND CONTINUE FOR THE WORK WEEK. LOCALLY GUSTY OFFSHORE WINDS
MAY ALSO LATE SATURDAY NIGHT AND SUNDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN IMPRESSIVE UPPER LEVEL LOW
DIGGING SOUTH ALONG THE CENTRAL CALIFORNIA COAST THIS EVENING...WITH
A WEAKER DISTURBANCE MOVING INLAND ACROSS SOUTHERN CALIFORNIA AT
THIS TIME. ALTHOUGH THIS WEAKER DISTURBANCE DOES NOT APPEAR AS
IMPRESSIVE AT FIRST GLANCE...IR IMAGERY DOES SHOW SOME ENHANCEMENT
AS WELL AS CLOUD TOP COOLING. THIS ENHANCED IR FEATURE ALSO
CORRESPONDS NICELY TO THE BAND OF PRECIPITATION ON RADAR IMAGERY
TAKING AIM AT SAN DIEGO COUNTY. SO FAR...RADAR IMAGERY SHOWS THAT
THE BRUNT OF THE PRECIPITATION IS STILL OFFSHORE...BUT OVER THE NEXT
COUPLE OF HOURS...PRECIPITATION WILL INCREASE ACROSS THE
AREA...ESPECIALLY IN SAN DIEGO COUNTY AND NORTHERN BAJA.
MEANWHILE...COMPOSITE RADAR IMAGERY ALSO SHOWS A BAND OF MODERATE TO
HEAVY PRECIPITATION MOVING INLAND ACROSS POINT CONCEPTION AND AREAS
NORTH. THERE HAVE BEEN A FEW LIGHTNING STRIKES WITHIN THIS
BAND...ASSOCIATED WITH EMBEDDED THUNDERSTORMS NEAR THE CHANNEL
ISLANDS...SO BELIEVE THAT THE THREAT OF THUNDERSTORMS WILL ALSO
INCREASE OVERNIGHT. FOR THE MOST PART...THERE MAY APPEAR TO BE A
BRIEF BREAK IN THE SHOWER ACTIVITY BETWEEN THESE TWO
DISTURBANCES...BUT EXPECT THE MODERATE TO HEAVY PRECIPITATION TO
MAKE IT THIS FAR SOUTH BY MORNING. THEREFORE...HAVE UPDATED THE
FORECAST THIS EVENING TO REFLECT CURRENT THINKING AND TRENDS.
AT THIS TIME...THE MODELS ARE ALL TRENDING WELL...BRINGING THE BULK
OF THE SHOWER ACTIVITY ACROSS FAR SOUTHWESTERN CALIFORNIA TOMORROW
MORNING...MAKING FOR A MESSY MORNING COMMUTE. THERE WILL BE PERIODS
OF MODERATE TO HEAVY RAIN...WHICH MAY LEAD TO LOCALIZED FLOODING.
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE...WHICH WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...LOCALIZED
FLOODING...AND GUSTY WINDS. THERE MAY ALSO BE THE CHANCE OF WATER
SPOUTS OFF THE COAST. SNOW LEVELS WILL ALSO RAPIDLY FALL DURING THE
DAY ON FRIDAY FROM AROUND 4500 FEET TO AROUND 3000 FEET BY THE
AFTERNOON. AM A LITTLE FEARFUL THAT THE 12Z ECMWF AND 00Z GFS ARE
TRENDING A LITTLE WARMER AT 850 AND 700 MBS. HOWEVER...THEY ARE
STILL COLD ENOUGH THAT LOWER ELEVATION SNOW WILL BE
POSSIBLE...ESPECIALLY WITH HEAVIER SHOWERS OR THUNDERSTORMS.
THEREFORE...THE WINTER WEATHER PRODUCTS LOOK ON TRACK FOR TOMORROW.
AS FOR THE AFTERNOON HOURS...THERE MAY BE A FEW SUN BREAKS AT
TIMES...BUT WITH THE COLD AIR ALOFT...EXPECT THE THREAT OF SHOWERS
AND THUNDERSTORMS TO CONTINUE ACROSS THE REGION. IN FACT...THE
LOCAL WRF AND SOME OF THE OTHER HIGHER RESOLUTION MODELS ARE SHOWING
AN IDEAL SITUATION FOR ISLAND BANDS TO FORM...FAVORING CONTINUING
SHOWERS OVER SAN DIEGO COUNTY. HOWEVER...THESE SHOWERS WILL LIKELY
TAPER OFF LATE FRIDAY EVENING AND DURING THE OVERNIGHT HOURS.
AT THIS TIME...WATER VAPOR IMAGERY ALSO SHOWS A RELATIVELY SMALL BUT
POTENT DISTURBANCE OFF THE OREGON COAST THIS EVENING...WHICH WILL
CONTINUE TO MOVE SOUTHWARD ALONG THE COAST ON FRIDAY...BEFORE
TRACKING ACROSS SOUTHERN CALIFORNIA DURING THE DAY ON SATURDAY.
GIVEN THE CURRENT TRAJECTORY...BELIEVE THAT THE THREAT OF SHOWERS
WILL LIKELY CONTINUE INTO SATURDAY...ESPECIALLY ACROSS SAN DIEGO
COUNTY. HOWEVER...THE AMOUNTS WILL JUST BE RELATIVELY MINOR
COMPARED TO WHAT MOST AREAS WILL SEE ON FRIDAY. AS THIS SYSTEM
CONTINUES TO MOVE SOUTHWARD ON SATURDAY EVENING...SURFACE HIGH
PRESSURE WILL BEGIN TO BUILD INTO THE GREAT BASIN. AT THIS
TIME...IT APPEARS THAT A MODERATE OFFSHORE WIND EVENT WILL LIKELY
DEVELOP FOR SATURDAY NIGHT AND SUNDAY. THEREFORE...DO NOT THINK
THAT FROST WILL BE AN ISSUE SUNDAY MORNING...BUT IT MAY BE FOR
SUNDAY NIGHT AND MONDAY MORNING...WHEN THE WINDS WILL BE LIGHTER.
AS FOR SUNDAY AND THE WORK WEEK...DRY AND WARMER CONDITIONS WILL
DEVELOP...AS HIGH PRESSURE REBUILDS OVER THE WEST. PERIODS OF WEAK
TO MODERATE OFFSHORE WILL BE POSSIBLE FOR THE FIRST PART OF THE
WEEK...SO EXPECT PREDOMINATELY CLEAR AND SUNNY CONDITIONS TO
PREVAIL. HOWEVER...THE RIDGE MAY START TO FLATTEN A BIT LATE IN THE
WEEK...WITH WEAK ONSHORE FLOW RETURNING AND A FEW HIGH CLOUDS
POSSIBLE AT TIMES.
&&
.AVIATION...
080425Z...MULTIPLE SCT-BKN CLOUD LAYERS BETWEEN 3000-15000 FT MSL
AND ISOLATED SHOWERS WILL CONTINUE THIS EVENING. SHOWERS WILL
INCREASE AS A COLD FRONT MOVES THROUGH THE REGION BEGINNING AROUND
09Z. CLOUD BASES WILL LOWER TO AROUND 1500-2500 FT WITH AREAS OF
3-5SM VSBY IN RA/BR. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH FRI
AFTERNOON AS WELL. LOCAL IFR CONDITIONS ARE POSSIBLE IN HEAVIER
SHOWERS AND THUNDERSTORMS...MAINLY BETWEEN 10-18Z. SHOWERS WILL
BEGIN TO TAPER OFF FRI AFTERNOON. EXPECT MOSTLY VFR CONDS AFTER
ABOUT 20Z...EXCEPT IN THE MTNS WHERE FOG/TERRAIN OBSCURATIONS WILL
CONTINUE THROUGH FRI NIGHT.
IN ADDITION TO THE SHOWERS...GUSTY W WINDS WILL DEVELOP BEHIND THE
COLD FRONT. GUSTS AS HIGH AS 25 KT ARE POSSIBLE NEAR THE COAST LATE
FRI MORNING THROUGH FRI AFTERNOON. GUSTS OF 30-40 KT WILL CONTINUE
ALONG THE DESERT SLOPES AND DESERT FOOTHILLS. MOD-STG
UDDFS...LLWS...AND ROTOR ACTIVITY ARE POSSIBLE OVER AND E OF THE
MTNS THROUGH FRI NIGHT...INCLUDING NEAR KPSP AND KTRM.
&&
.MARINE...
A LARGE TROUGH OF LOW PRESSURE WILL MOVE OVER THE COASTAL WATERS
LATE TONIGHT AND FRIDAY...BRINGING GUSTY WEST WINDS...ROUGH SEAS AND
ISOLATED THUNDERSTORMS TO THE COASTAL WATERS. WIND GUSTS WILL
INCREASE TO 20 TO 30 KNOTS BEHIND THE FRONT FRI MORNING. COMBINED
SEAS OF AROUND 10-11 FT ARE ALSO POSSIBLE DURING THIS TIME. WINDS
AND SEAS WILL GRADUALLY DIMINISH DURING THE DAY SATURDAY. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR FRI MORNING THROUGH SAT MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 10 AM TO 10 PM PST FRIDAY FOR THE COACHELLA
VALLEY...SAN DIEGO COUNTY DESERTS.
WINTER STORM WARNING UNTIL 10 PM PST FRIDAY FOR THE RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
DIEGO COUNTY MOUNTAINS.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR THE
APPLE AND LUCERNE VALLEYS.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST FRIDAY ABOVE 3000
FEET FOR THE SANTA ANA MOUNTAINS AND FOOTHILLS.
PZ...SMALL CRAFT ADVISORY FROM 8 AM FRIDAY TO 8 AM PST SATURDAY FOR
THE COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
CLEMENTE ISLAND.
&&
PUBLIC...PALMER
AVIATION/MARINE...SSHazardous weather outlook, Mar 7, 3:45 PM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST THU MAR 7 2013
CAZ042-043-048-050-055>058-060>062-PZZ750-775-081300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
345 PM PST THU MAR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED RAIN AND MOUNTAIN SNOW SHOWERS...ABOVE 5000 FEET...WILL
CONTINUE ACROSS THE REGION THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH SATURDAY...PERIODS OF HEAVY RAIN AND LOWER ELEVATION
SNOW WILL BE POSSIBLE...AS A COLD PACIFIC STORM MOVE INLAND ACROSS
SOUTHERN CALIFORNIA. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS
ACROSS THE SOUTHLAND...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL
HAIL...GUSTY WINDS...AND LOCALIZED FLOODING. WATER SPOUTS MAY ALSO
FORM OVER THE COASTAL WATERS. SNOW LEVELS WILL RAPIDLY FALL FROM
NEARLY 5000 FEET FRIDAY MORNING TO BETWEEN 3000 AND 3500 FEET BY THE
AFTERNOON...WITH PERIODS OF HEAVY SNOWFALL POSSIBLE. TRAVEL IN THE
MOUNTAINS WILL LIKELY BE AFFECTED. SHOWERS WILL LINGER INTO SATURDAY.
SATURDAY NIGHT AND SUNDAY...GUSTY NORTHEAST TO EAST WINDS MAY
DEVELOP OVER THE REGION.
SUNDAY NIGHT THROUGH TUESDAY...DRY CONDITIONS WILL COMBINE WITH
LIGHT WINDS AND CLEAR NIGHTS TO POTENTIALLY ALLOW FOR SOME PATCHY
FROST TO FORM IN THE VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED THURSDAY NIGHT AND
FRIDAY.
PALMER
Thunderstorm Wind, San Diego
- When
- March 8, 3:00 AM PST to 5:00 AM PST
- Where
- San Diego County, Oceanside
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 33.200, -117.380
In Oceanside, lots of small branches and pots were knocked over and a 12 foot shed was tossed approximately 100 feet, based on where it was located originally and the scrape marks where it landed on the street. At least two vehicles were damaged, one with a side mirror damaged by the shed and another had a large tree limb approximately 4 to 6 inches in diameter that broke the window. At least six screens were knocked off on the windows of the homes. And very unique damage done by pinecones from large trees just to the west which left large scrape marks on the side of stucco. Based on the damage, winds are estimated to be 45 to 50 mph in the localized three or four block area.|Downed trees were blocking the roadway on Via de Santa Fe and large palm tree branches were in the number 4 lane of southbound Interstate 5 at Harbor Drive according to California Highway Patrol.
Flood, San Diego
- When
- March 8, 5:00 AM PST to 8:00 AM PST
- Where
- San Diego County, 0.23 mi W of Del Dios to 3.34 mi WSW of Escondido
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.071, -117.124
A spotter reported several locations of rocks, small vegetation and soil washed into the roadway north of Lake Wolford Road between Lake Wolford Cafe and Valley Center/East Valley Parkway. Law enforcement also reported rocks washed into the roadway on Del Dios Highway at Rancho Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Arizona, March 8 to 9, 20131 death · $4,000 · 55 kt wind · 6 events
- Heavy Snow in Arizona, March 8 to 9, 20133 injured · 8 events
- Winter Storm and Heavy Snow in Colorado, March 8 to 9, 201317 events
- Blizzard and Winter Storm in Colorado, March 8 to 9, 201311 events
- Heavy Snow in New Mexico, March 8 to 10, 20137 events
- Ice Storm in South Dakota, March 8 to 9, 20137 events
- Blizzard and Winter Storm in Wyoming, March 8 to 9, 20136 events
- Winter Storm in Utah, March 8 to 9, 20135 events
- Winter Storm in Minnesota, March 8 to 9, 20135 events
- Winter Storm and Winter Weather in Utah, March 8 to 9, 20133 events
- Flash Flood and Winter Weather in California, March 8, 2013$5,000 · 2 events
- Winter Storm in Arizona, March 8 to 9, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440148, 440153.